Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 35, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 24, 2004, 3:07 PM CDT for Nuckolls County, Nebraska. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 3:07 PM CDT (20:07 UTC)
- Expired
- May 24, 2004, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 32 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:10 PM CDT | TORNADO | 6 E Lawrence, NE | DAMAGE REPORTED 5 MILES SOUTH OF DEWEESE. |
| May 24, 3:10 PM CDT | TORNADO | 6 E Lawrence, NE | DAMAGE REPORTED 5 MILES SOUTH OF DEWEESE. |
| May 24, 3:37 PM CDT | TORNADO | 2 W Oak, NE | |
| May 24, 3:37 PM CDT | TORNADO | 2 W Oak, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:30 AM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
188
WFUS53 KGID 242007
TORGID
NEC129-242045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 345 PM CDT
* AT 301 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED OVER EXTREME NORTH CENTRAL NUCKOLLS COUNTY...OR
ABOUT 23 MILES SOUTHEAST OF HASTINGS. THIS TORNADO WAS NEARLY
STATIONARY.
* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHERN NUCKOLLS COUNTY THROUGH 330 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4023 9817 4024 9802 4023 9794 4041 9793
4041 9817
$$
FAYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 3:00 PM CDT, 7 minutes earlier.
Area forecast discussion, May 24, 3:00 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT MON MAY 24 2004 .SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN CONCERN DURING THIS PERIOD IS CHANCE OF PRECIPITATION EARLY THIS EVENING AND OVERNIGHT. THERE IS GOING TO BE A FINE LINE BETWEEN WHERE THE CONVECTION IS AND IS NOT GOING TO BE THIS EVENING. THE COLD FRONT WAS SLOWLY WORKING EAST THIS AFTERNOON. BEHIND THE COLD FRONT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS. THUNDERSTORMS WILL END TOMORROW MORNING AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. THIS HIGH PRESSURE SYSTEM WILL BRING DRY WEATHER FOR THE MIDDLE PART OF THE WEEK. THE HIGH PRESSURE... CLOUDS AND FAIRLY STRONG CAA WILL KEEP TEMPERATURES COOLER ON TUESDAY THAN TODAY. BY WEDNESDAY THERE WILL BE A FEW LESS CLOUDS AND WEAKER CAA SO THE TEMPERATURES WILL WARM BACK UP AGAIN. .LONG TERM...THURSDAY THROUGH THE EXTENDED. THURSDAY REMAINS DRY ATTM ALTHOUGH WILL NEED TO MONITOR TRENDS AS TO POSITION OF WARM FRONT AND SFC TROF WHILE WEAK SUBTLE WAVES MOVE OUT OF THE SOUTH CENTRAL ROCKIES. BETTER POTENTIAL FOR CONVECTION EXISTS FRIDAY INTO THE WEEKEND...AS SHORTWAVE TROF LIFTS FROM THE SOUTHWEST CONUS AHEAD OF MEAN UPPER TROF FORECAST TO CROSS THE PLAINS OVER THE WEEKEND. MODEL DIFFERENCES ARISE ON TIMING AND STRENGTH OF UPPER TROF FOR THE WEEKEND AND FOLLOWED TREND OF PREVIOUS FORECAST WITH TSTM CHCS THRU SUNDAY AND COOLING TREND BEHIND COLD FRONT BY SUNDAY THEN FORECAST DRIES BY MONDAY ON BACK SIDE OF TROF AXIS. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM JCB/FAY
Hazardous weather outlook, May 24, 12:18 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1218 PM CDT MON MAY 24 2004 NEZ040-041-047>049-062>064-075>077-085>087-251200- ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE- NUCKOLLS-POLK-THAYER-WEBSTER-YORK- 1218 PM CDT MON MAY 24 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF HIGHWAY 14. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14. KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200- BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL- OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY- 1218 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183. JCB
In the hours before
Local storm report, May 24, 3:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 4 W CLAY CENTER 40.52N 98.13W
05/24/2004 0.75 INCH CLAY NE CO-OP OBSERVER
&&
KISNERLocal storm report, May 24, 3:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FUNNEL CLOUD 4 SW CLAY CENTER 40.48N 98.11W
05/24/2004 CLAY NE PUBLIC
0305 PM TORNADO 5 SE DEWEESE 40.30N 98.07W
05/24/2004 NUCKOLLS NE STORM CHASER
&&
KISNERThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:55 PM CDT | Severe Thunderstorm Warning | GID | Clay | 65 min |
| May 24, 3:10 PM CDT | Tornado Warning | GID | Clay | 50 min |
| May 24, 3:16 PM CDT | Tornado Warning | GID | Fillmore, Thayer | 59 min |
| May 24, 3:24 PM CDT | Severe Thunderstorm Warning | GID | York | 66 min |
| May 24, 3:42 PM CDT | Tornado Warning | GID | Nuckolls | 48 min |
| May 24, 4:13 PM CDT | Tornado Warning | GID | Thayer | 32 min |
| May 24, 4:45 PM CDT | Tornado Warning | GID | Thayer | 30 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.